Alert archive / Georgia / Tornado Warnings in 2019
Tornado Warning 24, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Dec 17, 2019, 12:00 PM EST for Coffee County, Georgia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 17, 2019, 12:00 PM EST (17:00 UTC)
- Expired
- Dec 17, 2019, 12:33 PM EST
- In force
- 33 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.0 in
County Coffee County, GA
The radar
The Moody AFB radar (KVAX), 94 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 17, 11:58 AM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 5.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 845 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 606 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 6.4
The text
As transmitted.
525
WFUS52 KJAX 171700
TORJAX
GAC069-171745-
/O.NEW.KJAX.TO.W.0024.191217T1700Z-191217T1745Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jacksonville FL
1200 PM EST Tue Dec 17 2019
The National Weather Service in Jacksonville has issued a
* Tornado Warning for...
Northwestern Coffee County in southeastern Georgia...
* Until 1245 PM EST.
* At 1159 AM EST, a tornado producing storm was located near
Fitzgerald, moving northeast at 40 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic storm will be near...
Pridgen around 1220 PM EST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to an
interior room on the lowest floor of a sturdy building. Avoid
windows. If you are outdoors, in a mobile home, or in a vehicle, move
to the closest substantial shelter and protect yourself from flying
debris.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Jacksonville.
&&
LAT...LON 3167 8284 3162 8304 3163 8303 3164 8301
3166 8301 3166 8300 3179 8299 3179 8297
3178 8295 3179 8294 3178 8292 3179 8290
3178 8289 3179 8288 3178 8287 3180 8285
TIME...MOT...LOC 1659Z 246DEG 37KT 3167 8319
TORNADO...OBSERVED
HAIL...0.00IN
$$
AK2 follow-up statements
934
WWUS52 KJAX 171711
SVSJAX
Severe Weather Statement
National Weather Service Jacksonville FL
1211 PM EST Tue Dec 17 2019
GAC069-171745-
/O.CON.KJAX.TO.W.0024.000000T0000Z-191217T1745Z/
Coffee GA-
1211 PM EST Tue Dec 17 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1245 PM EST FOR NORTH
CENTRAL COFFEE COUNTY...
At 1211 PM EST, a confirmed tornado was located 9 miles southwest of
Jacksonville, or 9 miles northwest of Ambrose, moving northeast at 40
mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Pridgen around 1225 PM EST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.
&&
LAT...LON 3171 8284 3167 8300 3179 8299 3179 8297
3178 8295 3179 8294 3178 8292 3179 8290
3178 8289 3179 8288 3178 8287 3180 8285
TIME...MOT...LOC 1711Z 244DEG 33KT 3172 8308
TORNADO...OBSERVED
HAIL...0.00IN
$$
AK200
WWUS52 KJAX 171733
SVSJAX
Severe Weather Statement
National Weather Service Jacksonville FL
1233 PM EST Tue Dec 17 2019
GAC069-171743-
/O.CAN.KJAX.TO.W.0024.000000T0000Z-191217T1745Z/
Coffee GA-
1233 PM EST Tue Dec 17 2019
...THE TORNADO WARNING FOR NORTH CENTRAL COFFEE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
A Tornado Watch remains in effect until 700 PM EST for southeastern
Georgia.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Jacksonville.
LAT...LON 3171 8284 3167 8300 3179 8299 3179 8297
3178 8295 3179 8294 3178 8292 3179 8290
3178 8289 3179 8288 3178 8287 3180 8285
TIME...MOT...LOC 1732Z 246DEG 37KT 3181 8283
$$
AKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Dec 17, 9:26 AM EST, 2 hours 34 minutes earlier.
Area forecast discussion, Dec 17, 9:26 AM EST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
926 AM EST Tue Dec 17 2019
...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...
...DAMAGING WINDS LARGE HAIL AND ISOLATED TORNADOES POSSIBLE...
.UPDATE...
SPC has upgraded the western portions of the CWA to slight risk
with marginal risk eastern portions.
Cold front from Huntsville to Mobile this morning will push
eastward into the western portions of the area this evening. Pre-
frontal broken line of showers and thunderstorms will move into SE
GA and Suwannee Valley by 19Z, and reach Gainesville and JAX
METRO by 23Z per 12Z HRRR run. Some of these storms could be
severe. Storm motion from 230 degrees at 40 knots. In advance of
the main line, scattered strong to severe thunderstorms also
expected to develop around 19Z across NE FL where CAPE values near
1500 J/KG and 0-6 KM Bulk Shear 40-50 knots coincide. Surface
dewpoints have surged into the mid 60s across southeast Georgia
and near 70 to low 70s across northeast Florida already. Limiting
factors weak upper level support with no robust mid-level
shortwave PV+ or strong upper level divergence signature at jet
stream level. Convection expected to weaken after 23Z as it pushes
into North Central Florida.
Otherwise, stratus deck encompassed most of the area per
observations and satellite imagery this morning, but the stratus
should lift within the next couple hours with southerly flow of
15 to 25 knots noted below inversion near 960 mb on 12Z JAX
sounding. Additional scattered to broken cirrus was streaming
northeastward across the area in the southwest flow aloft. The
sounding showed dry mid levels today as well, with a maximum
temperature up to 85F possible shown on the sounding. Cloud cover
should limit temperatures somewhat, but despite the abundant cloud
cover, temperatures will soar into the upper 70s to lower 80s,
near records. Bumped up temperatures a couple degrees across
northeast Florida and portions of southeast Georgia.
Record High Temperatures for today Dec. 17th:
JAX 82/2015
CRG 83/2015
GNV 85/1956
AMG 82/1956
SSI 80/1971
&&
.PREV DISCUSSION [541 AM EST]...
.NEAR TERM [Through Tonight]...
A line of showers with isolated thunderstorms ahead of a cold
front moves through the area today into tonight. Abundant low-level
moisture over the region from south-southwesterly flow will cause
dewpoints to rise into the upper 60s to low 70s today creating
more buoyant environment mainly over northern Florida. Instability
will likely be limited over southeast Georgia due to cloud cover.
With 1500-2500 J/KG MUCAPE values over northern Florida and
modest vertical wind shear, a few strong to severe storms are
possible during the afternoon hours with damaging winds as the
main potential hazard. The cold front exits the area late tonight.
Highs today remain above normal ranging from the mid 70s to the
low 80s. After the frontal passage, lows tonight cool to near
normal ranging from the upper 30s over inland southeast Georgia to
the upper 70s along the northeast Florida coast.
.SHORT TERM [Wednesday Through Thursday]...
Wednesday and Wednesday Night...Skies becoming clear/sunny as High
Pressure builds well Northwest of the region and cold air
advection in Northwest steering flow will hold Max temps below
normal only in the 50s for most of the region and breezy North
winds through the day. High pressure builds north of the region
over the Mid Atlc States and clear skies and light north flow will
set the stage for a light freeze over inland SE GA and the
Suwannee River Valley of North FL with lows near 30 degrees,
otherwise widespread lows in the 30s over other inland areas and
near 40 along the coast as the surface flow becomes N-NE along the
coast. Some patchy frost will be possible but the North flow
around 5 mph through the night will limit frost formation, but the
wind flow will drop wind chills into the upper 20s around sunrise
Thursday Morning for most inland areas.
Thursday and Thursday Night...High pressure builds into the
Carolinas and sets up breezy Northeast flow off the Atlc and
expect a slow increase in low level moisture with some coastal
showers possible by Thursday Night, otherwise temps remaining
below normal with highs still in the 50s for the coast and SE GA
and around 60 for NE FL. Lows in the 30s inland SE GA/Suwannee
Valley and 40s elsewhere in the onshore flow along the NE FL
coast.
.LONG TERM [Friday Through Monday]...
Friday...Coastal trof develops over the NE FL waters while strong
high pressure remains over the Carolinas and this will continue
breezy onshore flow and a slow increase in coastal showers that
will push further inland. Highs moderate slightly but still remain
below normal values in the 50s for SE GA and 60s for NE FL.
Saturday/Sunday...Long range models in better agreement for cut off
low aloft to develop over the Deep South Saturday and track into
the SE US states on Sunday, and ahead of this feature at the
surface a low pressure system will develop over the Ern GOMEX on
Saturday and track across the FL Peninsula Sat Night and into the
Bahamas on Sunday, and this trend is making for a much wetter
weekend forecast and expecting at least likely rainfall chances on
Saturday with decreasing chances on Sunday as system pushes east
of the region. This is a big shift from the previous model runs
and now support some heavier rainfall totals of 1-3 inches across
the region. Temps mainly near normal with highs in the 60s and
lows in the 40s/50s.
Monday...As deep upper trof pushes east of the region expect
rainfall chances to continue to slowly decrease with widely
scattered showers possible at times in the unstable airmass aloft
as skies become partly cloudy and near normal temps in the 60s
continue for highs and lows in the 40s/50s.
.AVIATION...
[Through 12Z Wednesday]
Stratus lifts and dissipates slowly to MVFR/VFR through the day
with south-southwesterly flow. A line of showers and isolated
thunderstorms move through the region ahead of a cold front
affecting all sites late this afternoon. After the frontal passage
tonight, winds increase and shift to northwesterly.
.MARINE...
Southerly flow today ahead of an approaching cold front. Showers
with isolated thunderstorms pass through the waters late this
afternoon into tonight. Strong northerly winds develop behind the
front on Wednesday causing Small Craft Advisory conditions across
most of our local waters. Winds and waves gradually decrease into
Friday as onshore flow develops.
Rip Currents: Low risk today increasing risk tomorrow for NE FL.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 75 39 54 29 55 / 90 20 0 0 0
SSI 77 44 55 38 54 / 80 50 0 0 0
JAX 81 44 57 34 59 / 80 60 0 0 0
SGJ 82 47 57 42 62 / 60 70 10 0 0
GNV 81 44 57 33 61 / 80 60 10 0 0
OCF 82 46 59 35 64 / 60 70 10 0 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory from 1 AM Wednesday to 7 PM EST Friday for
Coastal waters from Altamaha Sound to Fernandina Beach FL
out 20 NM-Coastal waters from Fernandina Beach to St.
Augustine FL out 20 NM-Coastal waters from St. Augustine to
Flagler Beach FL out 20 NM-Waters from Altamaha Sound GA to
Fernandina Beach FL from 20 to 60 NM-Waters from Fernandina
Beach to St. Augustine FL from 20 to 60 NM-Waters from St.
Augustine to Flagler Beach FL from 20 to 60 NM.
&&The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 12:20 PM EST | Special Weather Statement | JAX | Coffee | 40 min |
| Dec 17, 12:28 PM EST | Severe Thunderstorm Warning | JAX | Jeff Davis | 29 min |
| Dec 17, 12:58 PM EST | Special Weather Statement | JAX | Appling | 47 min |
| Dec 17, 1:36 PM EST | Special Weather Statement | JAX | Atkinson | 39 min |
| Dec 17, 2:11 PM EST | Special Weather Statement | JAX | Bacon | 34 min |
| Dec 17, 2:16 PM EST | Special Weather Statement | JAX | Clinch, Echols, Ware | 44 min |
| Dec 17, 2:36 PM EST | Severe Thunderstorm Warning | JAX | Clinch, Echols | 24 min |
| Dec 17, 2:48 PM EST | Severe Thunderstorm Warning | JAX | Appling, Brantley, Clinch, Pierce, Ware | 42 min |
| Dec 17, 3:00 PM EST | Severe Thunderstorm Warning | JAX | Charlton, Clinch, Echols, Ware | 45 min |
| Dec 17, 3:26 PM EST | Severe Thunderstorm Warning | JAX | Brantley, Pierce, Wayne | 34 min |
| Dec 17, 3:39 PM EST | Severe Thunderstorm Warning | JAX | Brantley, Camden, Charlton, Clinch, Glynn, Ware | 51 min |
| Dec 17, 4:02 PM EST | Special Weather Statement | JAX | Camden | 43 min |
| Dec 17, 4:20 PM EST | Severe Thunderstorm Warning | JAX | Camden, Glynn | 25 min |
Nearby
Tornado Warnings in Georgia, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.